Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 11:41 AM EST for Saint Joseph County, Michigan. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 11:41 AM EST (16:41 UTC)
- Expired
- May 21, 2004, 12:45 PM EST
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:41 AM EST | TSTM WND GST 78 | Three Rivers, MI | REPORTED AT THREE RIVERS HIGH SCHOOL |
| May 21, 12:00 PM EST | TSTM WND DMG | 3 N Colon, MI | *** 1 FATAL *** TREE FELL ON VEHICLE |
| May 21, 12:00 PM EST | TSTM WND DMG | Sturgis, MI | *** 1 FATAL *** TREE FELL ON VEHICLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS53 KIWX 211641 SVRIWX MIC149-211745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1239 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 145 PM EDT * AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF THREE RIVERS TO 17 MILES SOUTHWEST OF CONSTANTINE...MOVING EAST AT 55 MPH. NUMEROUS REPORTS OF TREES DOWN AS WELL AS SEMIS BLOWN OVER IN CASS COUNTY MICHIGAN. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... THREE RIVERS CONSTANTINE WHITE PIGEON MENDON CENTREVILLE STURGIS WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY TORNADOES CAN DEVELOP AT ANY TIME WITH SEVERE THUNDERSTORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4207 8577 4176 8577 4176 8531 4207 8531 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:20 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, May 21, 10:20 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1020 AM EST FRI MAY 21 2004 .UPDATE... QUICK ZONES/GRIDS UPDATE HAS WENT OUT TO SPEED UP TIMING OF POPS. SQUALL LINE NOW ENTERING WESTERN LAKE MICHIGAN WITH HISTORY OF HAIL AND DAMAGING WINDS. HAVE REMOVED TIMING MENTION OF PRECIP TODAY. WILL PROBABLY BE A LULL AFTER THIS LINE...BUT WILL WORRY ABOUT THAT LATER. LATEST SWOMCD SAYS NO WATCH ANTICIPATED...BUT THAT MAY CHANGE OVER NEXT HOUR OR SO. TEMPS WERE ADJUSTED TO LOWER SOME IN NORTH AND NORTHEAST AND RAISE A FEW DEGREES IN THE FAR SOUTH. && .AVIATION... COLD FRONT HAS PUSHED INTO NW INDIANA AND WAS ABOUT OVER SBN AT 11Z. PATCHY AREAS OF DENSE FOG WERE BOTH BEHIND THE FRONT IN THE COOLER AIR AS WELL AS AT FWA IN THE WARM SECTOR. WILL MENTION FOG EARLY...BUT VSBY CONDITIONS SHOULD IMPROVE RAPIDLY AT FWA WITH DAYTIME HEATING AS RADIATIONAL INVERSION SHOULD MIX OUT QUICKLY. FRONT SHOULD LIFT NORTH THIS AFTERNOON AND THIS EVENING...SO WITH DEEP GULF MOISTURE...FRONT AND EMBEDDED WEAK SHORT WAVE APPROACHING...WILL MENTIONS STORMS IN TAFS. LOOKS LIKE BEST TIME IS LATE AFTERNOON/EARLY EVENING. LATER TONIGHT...WINDS SHOULD CONTINUE FROM THE SOUTH TO SOUTHWEST AS FRONT SHIFTS NORTH. && .SHORT TERM... FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON. FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND EVENING...FOCUSING CONVECTION. THOUGH SIGNIFICANT TRIGGER ALOFT MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM GENERATION. 850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO 50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE. AFTER MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER NORTHERN SECTIONS OF FORECAST AREA. NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER ETA MOS HIGHS FOR TODAY...LOOK BEST. PREFER WARMER ETA MOS LOWS FOR TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING. && .LONG TERM... SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT. ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY. SOME FEEDBACK PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW TOO FAR NORTH AND WEST. ASIDE FROM ABOVE DISCREPANCY...UKMET AND GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION. THUS...WILL ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY. WILL INCLUDE CHANCE FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT DROPS THROUGH REGION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH/SKIP
Hazardous weather outlook, May 21, 6:15 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 615 AM EST FRI MAY 21 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 615 AM EST FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE WEATHER. THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT LIFTING SLOWLY NORTHWARD ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION. THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
In the hours before
Local storm report, May 21, 7:37 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG OTTOVILLE 40.93N 84.34W
05/21/2004 PUTNAM OH EMERGENCY MNGR
HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
MPH.
&&
JTLocal storm report, May 21, 8:13 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 4 SW WHITE PIGEON 41.76N 85.70W
05/20/2004 ST. JOSEPH MI TRAINED SPOTTER
MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.
&&
WAMSLEYLocal storm report, May 21, 9:09 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG OTTOVILLE 40.93N 84.34W
05/21/2004 PUTNAM OH EMERGENCY MNGR
HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
MPH.
1115 PM TSTM WND DMG 4 SW WHITE PIGEON 41.76N 85.70W
05/20/2004 ST. JOSEPH MI TRAINED SPOTTER
MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.
1045 PM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
05/20/2004 CASS MI COUNTY OFFICIAL
TREES DOWN
1030 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
05/20/2004 ST. JOSEPH IN LAW ENFORCEMENT
WIDESPREAD TREE LIMBS AND POWERLINES DOWN IN CITY OF
SOUTH BEND
1030 PM TSTM WND GST 4 S SOUTH BEND 41.62N 86.27W
05/20/2004 65 MPH ST. JOSEPH IN TRAINED SPOTTER
65 MPH ESTIMATED GUST ON SOUTH SIDE OF SOUTH BEND
1025 PM TSTM WND DMG 4 S NILES 41.78N 86.25W
05/20/2004 BERRIEN MI COUNTY OFFICIAL
TREE DOWN IN BERTRAND
0950 PM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
05/20/2004 60 MPH LA PORTE IN COAST GUARD
MEASURED AT MICHIGAN CITY COAST GUARD
&&
WAMSLEYLocal storm report, May 21, 11:10 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/21/2004 BERRIEN MI TRAINED SPOTTER
40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 11:10 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA...CORRECTION FOR TYPO
1110 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/21/2004 BERRIEN MI TRAINED SPOTTER
40 FOOT BLUE SPRUCE SNAPPED 10 FEET OFF GROUND.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 11:28 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1128 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND GST 1 S SOUTH BEND 41.66N 86.27W
05/21/2004 60 MPH ST. JOSEPH IN TRAINED SPOTTER
&&
WAMSLEY/STRASSBERGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:08 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 67 min |
| May 20, 10:18 PM EST | Severe Thunderstorm Warning | IWX | Cass | 57 min |
| May 20, 11:07 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 53 min |
| May 21, 10:58 AM EST | Severe Thunderstorm Warning | IWX | Berrien | 17 min |
| May 21, 11:13 AM EST | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| May 21, 11:15 AM EST | Severe Thunderstorm Warning | IWX | Cass | 60 min |
| May 21, 11:59 AM EST | Severe Thunderstorm Warning | IWX | Branch | 61 min |
| May 21, 12:19 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.